Sexual problems

Jump to

Loss of sexual desire (libido) and sexual functioning are common amongst both men and women with HIV.1 2 This can contribute to emotional problems (e.g. depression) and have a significant impact on quality of life and feelings of self-worth.

Causes

Impotence and the loss of libido are commonly the result of emotional distress, depression or the physical symptoms of a chronic illness. In HIV the fear of transmission of the virus to a partner and the fear of rejection are major contributing factors. Fear of disclosing their HIV status also leads some people to prevent sex from happening.

Rarely, loss of libido can be caused by a specific and treatable disease unrelated to HIV. Lower than normal levels of sex hormones such as testosterone have often been found in some people with advanced HIV infection and are probably the result of either the direct effect of HIV or of chronic ill health. Impotence may also be caused by HIV damaging the nerves which control penile erection (autonomic neuropathy) or by a problem in the spine such as myelopathy.

Several drugs used to treat HIV, AIDS and depression can affect sexual function. Megestrol acetate (Megace), an appetite stimulant, can cause loss of libido, and antidepressants such as fluoxetine (Prozac) can make it harder for men to ejaculate. Drugs that cause neuropathy, such as ddI, d4T and ddC, can sometimes cause numbness in the genital area that can affect sexual function.

Several studies have found a strong association between erectile dysfunction and treatment with protease inhibitors1, but no mechanism to explain this phenomenon has been suggested yet. Spanish researchers found that 14 out of 260 men who had started protease inhibitor treatment reported erectile dysfunction within the first 14 months of treatment. Another study found that, even when controlling for depression and age, men were over three times more likely to experience impotence after starting protease inhibitors. Despite reporting a link between sexual problems and combination antiretroviral therapy, another study of HIV-infected men found that treatment did not affect sex hormone levels. This suggests that psychosocial factors may contribute to the association between combination therapy and sexual problems. Alternatively, sexual dysfunction may another manifestation of the metabolic disorders caused by antiretroviral treatments.

What to do

The importance of a good sex life in any relationship varies from person to person but may clearly affect quality of life. Discussing these problems, fears and anxieties openly with a partner or talking to a counsellor to try and overcome the difficulties can be of help. In some clinics and hospitals specific psychosexual counsellors and psychologists may be available.

If appropriate, medical treatments that can boost libido, such as testosterone replacement or patches, may be offered.

Medication for impotence (inability to get and maintain an erection) may also be prescribed to men with HIV. The anti-impotence drugs Viagra, Cialis and Levitra can interact with protease inhibitors and with NNRTIs. See sildenafil (Viagra), tadalafil (Cialis) and vardenafil (Levitra).

References

  1. Moreno-Perez O et al. Risk factors for sexual and erectile dysfunction in HIV-infected men: the role of protease inhibitors. AIDS 23 (online edition), 2009
  2. Wilson TE et al. HIV infection and women’s sexual functioning. J Acquire Immune Defic Synr (online edition), 2010
Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.